Hail, Custer
- When
- August 5, 2:36 PM MST
- Where
- Custer County, 9.47 mi W of Hermosa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.840, -103.380
A severe thunderstorm developed over the central Black Hills and tracked southeast across parts of southwestern South Dakota. The storm produced large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the central Black Hills and tracked southeast across parts of southwestern South Dakota. The storm produced large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:07 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 207 PM MDT Mon Aug 5 2019 .DISCUSSION...(This Evening Through Monday) Issued at 206 PM MDT Mon Aug 5 2019 Strong upper high/ridge continues across the Desert SW. Northwest flow aloft is also persisting across the northern Plains, with several shortwaves pushing along the ridge. Surface high pressure is centered across eastern Montana into North Dakota, with a weak cold front pushing through. Still expected some storm development this afternoon and evening, with moderate to good instability moderate shear this afternoon, then improving this evening. Storms are expected to develop in the next few hours across the Black Hills area, mainly toward the southern Hills. Then a strong wave is expected to push through this evening, with a band of storms crossing northeast Wyoming through southwest SD, south of the frontal boundary. Some of the storms this afternoon and evening may be severe, with hail being the main threat this afternoon, transitioning to hail and wind with the second round of convection this evening. Little change to the pattern is expected tomorrow, with the warmest temperatures of the week. Models continue to show an upper wave pushing through western ND into central SD Tuesday afternoon/early evening. Some convection is expected to develop in the afternoon, but may stay north/east of the CWA. Some of these storms may be stronger. Otherwise most areas will remain dry Tuesday, but could so isolated storms develop. Daily thunderstorms will continue through the week as the upper ridge persists across the region, pushing slightly farther eastward toward the end of the week into the weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1049 AM MDT Mon Aug 5 2019 Isolated to scattered thunderstorms are expected across northeast WY into southwest SD this afternoon and evening, with local IFR conditions in stronger storms. VFR conditions expected outside any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 234 AM MDT Mon Aug 5 2019 SDZ041>044-046-047-049-061300- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 234 AM MDT Mon Aug 5 2019 /334 AM CDT Mon Aug 5 2019/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. There is a marginal risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms each day, with a few strong to severe thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-072>074-WYZ054>058-071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 234 AM MDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms each day, with a few strong to severe thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
229 PM MDT Mon Aug 5 2019
SDZ026-028-029-074-052100-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
229 PM MDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Custer State Park, or 5 miles northeast of Custer,
moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Custer, Keystone, Hayward, Mount Rushmore National Memorial, Stockade
Lake, Legion Lake, State Game Lodge, Sylvan Lake, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge, Black Elk Peak and Black
Hills Playhouse.
LAT...LON 4370 10360 4379 10363 4387 10357 4392 10328
4365 10332
TIME...MOT...LOC 2029Z 263DEG 12KT 4382 10352
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON AUG 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/05/2019 E1.50 INCH CUSTER SD TRAINED SPOTTER
&&
TJGSpecial Weather Statement
National Weather Service Rapid City SD
307 PM MDT Mon Aug 5 2019
SDZ029-074-052130-
Hermosa Foot Hills SD-Southern Black Hills SD-
307 PM MDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 330
PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 8 miles east of Custer, moving
southeast at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Blue Bell, Custer State Park, Mount Coolidge, Legion Lake, Buffalo
Corrals, State Game Lodge and northeastern Wind Cave National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4372 10353 4377 10348 4379 10339 4374 10320
4358 10337
TIME...MOT...LOC 2106Z 299DEG 16KT 4373 10343
SherburnThe Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844759, 844760, 844761.